Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 298, NWS Austin/San Antonio, TX

September 27, 2004Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 27, 2004, 4:28 PM CDT for Kinney County, Val Verde County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 4:28 PM CDT (21:28 UTC)
Expired
Sep 27, 2004, 6:30 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Kinney County, TX, Val Verde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 272132
FFWSAT
TXC271-465-272330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
428 PM CDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE
  KINNEY

* UNTIL 630 PM CDT

* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 10 MILES SOUTH OF DEL RIO...
  MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE SPOFFORD...PANDALE...LOMA
  ALTA...LAUGHLIN AFB...JUNO...COMSTOCK...BRACKETTVILLE AND ALAMO
  VILLAGE.

THUNDERSTORMS WERE PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER 
HOUR.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY
DRAINED AREAS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR 
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

LAT...LON 3025 10171 2984 10173 2983 10141 2915 10066
      2915 10016 2960 10014 2958 10072 3025 10074

$$
2 follow-up statements
000 
WGUS74 KEWX 272240
FFSSAT
TXC271-465-272330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 PM CDT MON SEP 27 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM CDT FOR KINNEY AND
VAL VERDE COUNTIES...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  THIS 
LINE WAS LOCATED OVER CENTRAL KINNEY COUNTY...MOVING EAST AT 10 TO 
20 MPH.  MINOR FLOODING OF CITY STREETS OCCURRED IN DEL RIO WITH THE 
PASSAGE OF THESE STORMS. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SPOFFORD...PANDALE...LOMA ALTA...JUNO...DEL RIO...COMSTOCK AND ALAMO
VILLAGE.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3025 10171 2984 10173 2983 10141 2915 10066
      2915 10016 2960 10014 2958 10072 3025 10074

$$
000 
WGUS74 KEWX 272330
FFSSAT
TXC465-272345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
627 PM CDT MON SEP 27 2004

...THE FLASH FLOOD WARNING FOR VAL VERDE COUNTY HAS BEEN
   CANCELLED...

SHOWERS AND THUNDERSTORMS ACROSS THE COUNTY HAVE WEAKENED AND NO
LONGER POSE A THREAT FOR FLASH FLOODING.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 2:10 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 27, 2:10 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
210 PM CDT MON SEP 27 2004

.DISCUSSION...
FOR TONIGHT...WILL EXTEND THE FLOOD WATCH THROUGH MIDNIGHT FOR VAL
VERDE AND EDWARDS COUNTIES.  THE BOUDARY LAYER FOCUS IS PROGGED TO
SHIFT WEST ACROSS THE RIO GRADNE BY MIDNIGHT AND THE LOWER LEVEL
MOISTURE DECREASED DUE TO CONTINUOUS NORTHEAST WINDS.  WILL EXPECT
GENERAL LIGHT TO MODERATE SHOWERS IN THE WATCH AREA TONIGHT
RESULTING IN LOCALLIZED 1 TO 2 INCH TOTALS BUT GENERALLY AROUND ONE
QUARTER INCH.  FOR THE REST OF THE COUNTY WARNING AREA,  THE
TROPICAL PLUME DISCONNECTS FROM THE BOUNDAYR LAYER MOISTURE AS THE
UPPER LEVEL LOW LIFTS EAST AND THE FLOW BECOMES MORE ZONAL.  AT THE
SURFACE, THE MASSIVE HIGH PRESSURE OVER MOST OF THE U.S. WILL BUILD
SLIGHTLY INTO TEXAS, KEEPING THE DRIER DEWPOINTS COMING IN AND
LIMITING CLOUDINESS TO MID AND HIGH CLOUDS. ANOTHER COLD FRONT WILL
SLIDE INTO TEXAS SATURDAY, REINFORCING THE NORTHERLY SFC FLOW, BUT
THERE WILL BE A LOW CLOUD DECK TO ANNOUNCE THE ARRIVAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  86  62  86 / 20  10  10  5
AUSTIN BERGSTROM INTL AIRPORT  61  86  59  86 / 20  10  10  5
DEL RIO INTL AIRPORT           67  84  63  84 / 40  40  20  5
SAN ANTONIO INTL AIRPORT       64  86  63  85 / 20  20  10  5

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
THROUGH
MIDNIGHT - EDWARDS, KINNEY AND VAL VERDE COUNTIES.

&&

06/02/DC
Hazardous weather outlook, Sep 26, 5:10 PM CDT, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 PM CDT SUN SEP 26 2004

TXZ171>173-183>194-202>209-217>225-228-271100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
510 PM CDT SUN SEP 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 7 AM CDT
MONDAY FOR VAL VERDE...EDWARDS...KINNEY AND MAVERICK COUNTIES.  A
SLOW MOVING UPPER LEVEL STORM SYSTEM OVER THE SOUTHWEST STATES IS
GENERATING SHOWERS AND THUNDERSTORMS. THE WET WEATHER IS LIKELY TO
CONTINUE THROUGH TONIGHT PRODUCING A THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ADDITIONAL SHOWERS AND THUNDERSTORMS MONDAY MAY DICTATE EXTENSION
OF THE FLOOD WATCH FOR FLASH FLOODING FOR THE WESTERN-MOST
COUNTIES OF SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:44 PM CDTFlash Flood WarningEWXVal Verde4 hr
Sep 26, 10:39 PM CDTFlash Flood WarningEWXEdwards4 hr
Sep 26, 11:38 PM CDTFlash Flood WarningEWXVal Verde4 hr
Sep 27, 12:46 PM CDTFlash Flood WarningEWXVal Verde3 hr
Sep 27, 2:05 PM CDTFlash Flood WarningEWXEdwards3 hr
Sep 27, 6:31 PM CDTFlash Flood WarningEWXReal, Uvalde3 hr
Sep 27, 6:33 PM CDTFlash Flood WarningEWXKinney57 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.